Virginia, 2018

Flooding in Virginia, August 21 to 22, 2018

August 21 to 22, 2018 · NWS LWX · 28 events in 8 counties and zones

Low pressure passed by to the west toward the Great Lakes. The warm front associated with the low moved through the area while the cold front associated with the low approached from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passed by to the west toward the Great Lakes. The warm front associated with the low moved through the area while the cold front associated with the low approached from the west. There was enough lift associated with the warm front to combine with a warm and humid atmosphere, resulting in showers and thunderstorms. Rainfall was heavy at times which resulted in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 2:27 AM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 21, 2:27 AM EST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
327 AM EDT Tue Aug 21 2018

.SYNOPSIS...
A warm front will lift north across the Mid-Atlantic today,
followed by a cold front moving west to east tonight. A
secondary cold front will follow Wednesday. Strong high pressure
will build in from the Ohio Valley Thursday, then cross the
region Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A warm front remained stalled near Raleigh NC as of early this
morning. With widespread cloud cover, a weak low-level jet and a
~1023 mb surface high situated over northern New England, find it
hard pressed that this front will budge much until later this
morning. After that time, the surface high pushes offshore and low-
level flow increases some. This should allow the front to inch
northward, eventually nearing the Mason-Dixon line by this evening.

Meanwhile, low pressure near Chicago will occlude as it traverses
the Great Lakes beneath a neutrally-tilted mid/upper trough through
the afternoon, then depart up the St. Lawrence River Valley tonight.
Its surface cold front will approach the region this evening. With
extensive cloud cover, appreciable heating will be hard to come by,
especially east of the Blue Ridge where clouds are often a bit more
persistent. Mid-level lapse rates are modest. Even so, abundant
moisture (PWATs 2+ inches, surface dew points 70+ F) will result in
modest CAPE even without much heating. This coupled with 30-40+ kts
of effective shear ahead of the approaching trough will result in an
environment capable of producing at least isolated strong to severe
convection, with damaging wind gusts the primary threat.

Precipitation will likely come in two different waves: 1) along and
ahead of the northward advancing warm front late this morning into
this afternoon, and 2) ahead of the approaching cold front this
evening. Showers are likely (~60-70% coverage) associated with the
warm front. Though thunderstorms may be more isolated, increasing
low-level shear could lead to a few organized cells with brief
rotation. Precipitation may ultimately be more likely with the warm
front east of the Blue Ridge given questions of instability later
this afternoon and evening. An organized line of convection seems
probable ahead of the cold front late this afternoon, developing
over central WV before progressing eastward/northeastward. The best
mid and upper forcing will be across PA and adjacent eastern
WV/western MD nearer to the synoptic system, but if higher
instability can be realized, the line may extend further south and
eastward into northern/northwestern VA and central MD. Loss of
heating and the departure of the synoptic lift should result in a
steady decrease in showers and thunderstorms by late this evening as
it approaches the I-95 corridor. The 00Z WRF-ARW is most aggressive
with the evening convection, but most other CAM/HREF guidance does
not bring organized convection as far south and east. Therefore,
have kept the highest PoPs/enhanced wording for gusty winds across
eastern WV/western MD for now where confidence is highest, but most
areas west of the I-95 corridor are under a Slight Risk for severe
convection from SPC.

Additionally, if repeated rounds of thunderstorms are observed over
the highlands (where FFG is relatively low), flooding may become a
concern given the high PWAT environment and warm-cloud layers of 13-
14 kft, despite relatively swift storm motions. Eastern WV/western
MD are under a Slight Risk of excessive rain from WPC.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A secondary shortwave and associated surface cold front will cut
across the Great Lakes and then traverse the Mid-Atlantic on
Wednesday. Low-level flow should be northwesterly by this time,
reducing the risk of deeper convection, but gusty showers seem
plausible given the potency of the upper wave.

After the passage of this secondary front, a strong late summer high
pressure system will build in from the Ohio Valley on Thursday. High
temperatures may stay below 80 for much of the area, and with dew
points dropping into the 50s it'll feel like an early taste of
fall.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Surface high pressure will be overhead Friday morning, moving
offshore by Saturday. Temperatures will remain about 5 degrees below
normal Friday, rebounding a few degrees on Saturday as southerly
flow develops. A weak low will be developing offshore from North
Carolina late Saturday and Saturday night, while shortwave energy
moves through the Great Lakes. There's low probability that any
precipitation from either system affects the forecast area.

While no well-defined frontal systems will be affecting the area
Sunday and Monday, there will be some potential for shortwave
troughs to impact the area, with upper level ridges centered
offshore and near the lower Mississippi Valley. Temperatures will
also be rising back above normal, with dew points returning to
muggier levels in the mid to upper 60s. Thus there is some chance
for showers and thunderstorms, but no organized threat at this time.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
IFR/MVFR CIGs are expected north of a slowly advancing warm front
through mid-morning, with MVFR possibly lingering through midday.
There is a moderate level of uncertainty in the convective evolution
and coverage today. Most terminals likely see showers late this
morning through mid afternoon as the warm front crosses. Isolated to
scattered thunderstorms are expected during this time as well as
instability increases. Carrying VCTS ~17-21Z due to scattered
nature, though likely wouldn't last more than 30 mins at any given
TAF site. More uncertainty in convective evolution this evening. An
organized line will likely develop over central WV this afternoon,
but instability over the area may not allow it to maintain an
organized form as it enters our region this evening. Rather than
carry 8-12 hrs of VCTS, instead mention VCSH this evening due to
lower confidence. Most likely TS would be near MRB 22-03Z with
the second round/cold front.

Flow will generally be SE around 10 kts much of the day, veering to
SW briefly ahead of a cold front this evening then becoming NW late.

Patchy fog is possible later tonight where rain is observed, clouds
clear and winds go light, but the uncertainty in the juxtaposition of
these factors precludes any fog mention from the TAFs attm.

Mainly VFR Wed-Thu, though scattered showers are possible Wed. NW
flow expected.

Hazardous aviation conditions are unlikely Friday and Saturday as
high pressure continues to move across the area.

&&

.MARINE...
Veering low-level flow and cloud cover should result in poor mixing
outside of any showers or thunderstorms much of the day today. Low-
level flow increases to 20+ kts under 1000 ft by late afternoon as a
slowly northward advancing warm front crosses. Though lapse rates
remain poor in the boundary layer, given the magnitude of the low-
level winds, have an SCA running for the more open waters tonight.
Gustier winds are possible in any showers and scattered storms.

Gusts may linger on NW flow Wednesday which could require an
extension or expansion of the current SCA. Gusty showers are
possible Wednesday as well as a secondary cold front crosses.

Lighter winds are expected later Wednesday night into Thursday.

Light and variable winds on Friday will become southerly on Saturday
as high pressure moves offshore.

&&

.TIDES/COASTAL FLOODING...
Onshore flow has promoted tidal anomalies between 1 and 1.5 feet,
which will likely be maintained as southerly flow develops behind a
warm front later today. A few Coastal Flood Advisories remain out
for this morning's high tide. Strait's Point has the greatest chance
of reaching minor flood stage for the next cycle, though confidence
is low since it's lower astronomically. It's likely a few locations
reach minor flood again tonight before a cold front passes and
northwest flow lowers anomalies on Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 7 AM EDT this morning for DCZ001.
MD...Coastal Flood Advisory until 7 AM EDT this morning for MDZ011-
     014.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Wednesday for ANZ532-533-540>542.
     Small Craft Advisory until 6 AM EDT early this morning for
     ANZ532>534-536-537-541>543.
     Small Craft Advisory from 6 PM this evening to 10 AM EDT
     Wednesday for ANZ534-537-543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...ADS
AVIATION...ADS/DHOF
MARINE...ADS/DHOF
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 21, 4:21 AM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
521 AM EDT Tue Aug 21 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-220930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
521 AM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Thunderstorms may produce isolated damaging wind gusts or
isolated instances of flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-220930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
521 AM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Thunderstorms may be capable of producing damaging wind gusts and
isolated instances of flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 flood. Local standard time, as filed.

Flood, Madison

When
August 21, 7:24 AM EST to 9:24 AM EST
Where
Madison County, 0.74 mi SE of Duet to 0.78 mi WNW of Duet
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.473, -78.259

Duet Road was closed due to flooding between Whippoorwill Road and Dead End.

Flood, Madison

When
August 21, 7:24 AM EST to 9:24 AM EST
Where
Madison County, 3.62 mi NNW of Syria to 3.15 mi NNW of Syria
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.530, -78.350

Weakley Hollow Road was closed due to flooding between Etlan Road and Route 643.

Flood, Greene

When
August 21, 8:40 AM EST
Where
Greene County, 0.79 mi N of Geer to 1.52 mi NE of Lydia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.311, -78.502

River Road was closed due to flooding between Octonia Road and Dead End. Mutton Hollow road was closed due to flooding between Dyke Road and Turkey Ridge Road. Octonia Road was closed due to flooding between Ford Avenue and River road.

Flood, Culpeper

When
August 21, 10:20 AM EST to 12:20 PM EST
Where
Culpeper County, 2.39 mi WSW of Boston to 2.12 mi W of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.521, -78.173

Reva Road was closed due to flooding near Slate Mills Road.

Flood, Rappahannock

When
August 21, 10:20 AM EST to 12:20 PM EST
Where
Rappahannock County, 0.14 mi NNE of Slate Mills to 0.57 mi E of Slate Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.532, -78.179

Route 604 as closed due to flooding near Slate MIlls Road. Major Brown Road was closed due to flooding near Slate Mills Road.

Flood, Rappahannock

When
August 21, 10:20 AM EST to 12:20 PM EST
Where
Rappahannock County, 2.18 mi WNW of Slate Mills to 2.21 mi WNW of Slate Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.540, -78.218

Pohams Ford Road was closed due to flooding near Slate Mills Road.

Flood, Rappahannock

When
August 21, 10:46 AM EST to 12:46 PM EST
Where
Rappahannock County, 1.62 mi E of Laurel Mills to 1.19 mi E of Laurel Mills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.650, -78.070

Laurel Mills road was close due to flooding near Richmond Road.

Flood, Fairfax

When
August 21, 12:05 PM EST to 2:05 PM EST
Where
Fairfax County, 0.89 mi NNE of Ilda to 0.88 mi N of Ilda
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.843, -77.246

Prosperity Road was closed due to high water near the intersection with Morningside Road. Prosperity Avenue was closed due to flooding at Morningside Road.

Flood, Fairfax

When
August 21, 1:00 PM EST to 3:00 PM EST
Where
Fairfax County, 1.28 mi ESE of Bull Run to 0.93 mi SE of Bull Run
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.820, -77.460

Compton Road was closed due to high water under Interstate 66.

Flood, Fauquier

When
August 21, 1:09 PM EST to 3:09 PM EST
Where
Fauquier County, 1.56 mi ENE of Dudie to 1.78 mi ENE of Dudie
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.741, -77.855

Route 690 at Cannonball Gate Road was closed due to high water.

Flood, Prince William

When
August 21, 1:10 PM EST to 3:10 PM EST
Where
Prince William County, 2.97 mi NNE of Wellington to 2.77 mi NNE of Wellington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.820, -77.530

Lee Highway was closed due to high water at the intersection with Sudley Road.

Flood, Fauquier

When
August 21, 1:18 PM EST to 3:18 PM EST
Where
Fauquier County, 1.08 mi E of Warrenton to 1.09 mi E of Warrenton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.720, -77.760

The road was closed at the bridge at the 7600 block of Frytown Road.

Flood, Prince William

When
August 21, 1:25 PM EST to 3:25 PM EST
Where
Prince William County, 0.88 mi SE of Gainesville to 1.2 mi SE of Gainesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.790, -77.590

Wellington Road was closed due to high water at the intersection with Cellar Door Drive.

Flood, Fairfax

When
August 21, 1:29 PM EST to 5:45 PM EST
Where
Fairfax County, 1.04 mi WSW of Tremont to 0.95 mi W of Tremont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.845, -77.238

Woodburn Road was closed due to high water near the intersection with Spicewood Drive. The USGS stream gage on Accotink Creek exceeded the 9.5 foot flood stage during most of the indicated period. The peak of 10.31 feet occurred at 5:00pm EST.

Flood, Prince William

When
August 21, 4:13 PM EST to 11:58 PM EST
Where
Prince William County, 0.91 mi N of Bristow to 0.46 mi N of Bristow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.733, -77.532

The Virginia Tech stream gage on Broad Run near Bristow exceeded the 9.5 foot flood stage during the indicated period. The peak level of 13.42 feet occurred at 8:56pm EST. Piper Lane near the Manassas Airport was flooded.

Flood, Prince William

When
August 21, 6:15 PM EST to August 22, 7:31 AM EST
Where
Prince William County, 1.93 mi NW of Yorkshire to 1.86 mi NNW of Yorkshire
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.803, -77.450

The Virginia Tech stream gage on Bull Run near Manassas Park exceeded the 12 foot flood stage during the indicated period. The peak level of 13.54 feet was observed at 3:00am on August 22nd. Riverside trails were flooded during this event.

Flood, Fauquier

When
August 21, 6:29 PM EST to 8:29 PM EST
Where
Fauquier County, 1.08 mi E of Warrenton to 1.06 mi E of Warrenton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.720, -77.760

Frytown Road Bridge over Cedar Run was under water.

Flood, Fauquier

When
August 21, 6:29 PM EST
Where
Fauquier County, 2.44 mi S of Bethel to 2.3 mi WNW of Warrenton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.735, -77.823

Bear Wallow Road was closed due to flooding of Cattail Branch.

Flood, Fauquier

When
August 21, 6:29 PM EST to 8:29 PM EST
Where
Fauquier County, 1.54 mi ENE of Dudie to 1.53 mi ENE of Dudie
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.742, -77.856

Bear Wallow Road was closed due to flooding of Great Run.

Flood, Fauquier

When
August 21, 6:29 PM EST to 8:29 PM EST
Where
Fauquier County, 2.28 mi SE of New Baltimore
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.748, -77.688

Shepherdstown Road was closed due to flooding of South Run.

Flood, Fauquier

When
August 21, 6:29 PM EST to 8:29 PM EST
Where
Fauquier County, 1.95 mi SW of New Baltimore to 1.93 mi SW of New Baltimore
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.751, -77.747

Baldwin Street was closed due to flooding of Mill Run.

Flood, Fauquier

When
August 21, 6:29 PM EST to 8:29 PM EST
Where
Fauquier County, 1.64 mi ESE of Bethel to 1.65 mi ESE of Bethel
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.760, -77.793

Airlie Road was closed due to flooding of Towser Branch.

Flood, Fairfax

When
August 21, 9:46 PM EST to 11:46 PM EST
Where
Fairfax County, 4.11 mi WNW of Great Falls to 4.18 mi WNW of Great Falls
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.031, -77.335

Beach Mill Road was closed due to flooding of Jefferson Branch.

Flood, Loudoun

When
August 21, 10:20 PM EST to August 22, 2:11 AM EST
Where
Loudoun County, 1.3 mi NW of Waterford to 0.67 mi NW of Waterford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.193, -77.618

The stream gauge at Waterford indicated that water crested at 9.64 feet, above flood stage of 8 feet. Portions of Route 662 flooded near the creek.

Flood, Fairfax

When
August 21, 10:24 PM EST to August 22, 12:24 AM EST
Where
Fairfax County, 3.74 mi NNE of Herndon to 3.72 mi NNE of Herndon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.017, -77.346

Seneca Road was closed due to flooding near Kentland Drive.

Flood, Loudoun

When
August 21, 11:20 PM EST to August 22, 1:20 AM EST
Where
Loudoun County, 1.73 mi S of Taylorstown to 1.59 mi S of Taylorstown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.225, -77.583

Loyalty Road was closed near Bald Hill Road due to a washout from flooding.

Flood, Loudoun

When
August 21, 11:22 PM EST to August 22, 1:22 AM EST
Where
Loudoun County, 1.63 mi ESE of Leesburg to 1.59 mi ESE of Leesburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.114, -77.521

Edwards Ferry Road was closed due to flooding near Cattail Branch.

Flood, Fauquier

When
August 22, 4:08 AM EST to 6:08 AM EST
Where
Fauquier County, 0.37 mi WSW of Remington to 0.42 mi WSW of Remington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.528, -77.806

Sumerduck Road was closed due to flooding near Lucky Hill Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777983, 777984, 777985, 777986, 777987, 777988, 777989, 777990, 777991, 777992, 777993, 777994, 777995, 777996, 781692, 782939, 777997, 777998, 778457, 778458, 778459, 778460, 778461, 783183, 778462, 779312, 779313, 779314.